Hail, Lawrence
- When
- May 30, 7:05 PM MST
- Where
- Lawrence County, 8.87 mi W of Spearfish
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 44.500, -104.030
A severe thunderstorm dropped quarter sized hail west of Spearfish.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm dropped quarter sized hail west of Spearfish.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 30, 6:57 PM MST, 8 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 757 PM MDT SAT MAY 30 2009 .DISCUSSION...CLUSTER OF TSTMS ENTERING WRN SD AHEAD OF POTENT SHORT WAVE MOVING THRU ERN WY. THESE STORMS WILL LIKELY CONTINUE AS THEY CROSS WRN SD DUE TO AN INCREASING LLJ. SOME AREAS COULD RECEIVE HEAVY RAIN AS RADAR ESTIMATES HAVE EXCEEDED 2 INCHES IN SOME AREAS OF NERN WY...AND 00Z KUNR SOUNDING SHOWS PW VALUES ALMOST 150 PERCENT OF NORMAL. SVR THREAT IS DIMINISHING THOUGH WITH LOSS OF HEATING. FCST UPDATED TO INCREASE POPS IN WRN SD FOR THE REST OF THIS EVE. && .PREV DISCUSSION... /ISSUED 202 PM MDT SAT MAY 30 2009/ DISCUSSION...CURRENT SURFACE MAP HAS HIGH PRESSURE ACROSS EASTERN DAKOTAS WITH TROF SLIDING ACROSS MONTANA. MOISTURE RETURN ACROSS NE WY/WRN SD HAS BEEN SLOW THIS AFTERNOON...WITH DEWPOINTS IN THE MID 40S. STEEP MID LEVEL LAPSE RATES RESULTING IN MLCAPE OF 500-750J/KG ACROSS NORTHEAST WYOMING AND BLACK HILLS. CU/TCU STARTING TO DEVELOP ACROSS NORTHEAST WYOMING. STILL EXPECTED A FEW THUNDERSTORMS FROM BLACK HILLS INTO NORTHEAST WYOMING. GUSTY WINDS MAIN THREAT WITH INVERTED-V SOUNDINGS. 40-50KT LOW LEVEL JET CRANKS UP TONIGHT ACROSS WESTERN SOUTH DAKOTA...WITH 850-700MB THETA-E ADVECTION OF 3-4C/HR. NAM/GFS SOUNDINGS SHOW MUCAPE OF 200-400J/KG WITH MINIMAL CAP FOR UPDRAFTS ROOTED AROUND 700MB. COLD FRONT DROPS THROUGH NE WY/WRN SD SUNDAY...PROVIDING THE FOCUS FOR MORE THUNDERSTORMS. BEST CHANCE ACROSS SW-SC SD IN THE AFTERNOON. SUFFICIENT CAPE/SHEAR FOR A FEW SUPERCELLS. BAROCLINIC ZONE SETS UP ACROSS THE AREA MONDAY AS SHORTWAVE CROSSES THE NORTHERN PLAINS. SCATTERED SHOWERS/ISOLATED THUNDERSTORMS POSSIBLE EXTENDED...A COOLER PATTERN WILL CONTINUE AS UPPER LOW SETTLES OVER HUDSON BAY KEEPING NORTHERLY FLOW OVER THE AREA. MODELS DIFFER ON THE TIMING AND INTENSITY OF THE COLD AIR SLIDING OVER THE AREA...BUT THE END OF THE WEEK COULD BECOME QUITE CHILLY. WILL HAVE TO WATCH AND SEE WHEN MODELS COME TO A COMMON SOLUTION. A VARIETY OF WEAK WAVES MOVE THROUGH THE FLOW...KEEPING CHANCES FOR PRECIPITATION IN THE FORECAST THROUGH THE PERIOD. && AVIATION...SCATTERED SHOWERS WILL CONTINUE TO CROSS NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA THIS EVENING...THEN SHOULD PUSH EAST OF BOTH KGCC AND KRAP TERMINALS AFTER MIDNIGHT. VFR CONDITIONS EXPECTED OUTSIDE OF ANY PCPN. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && JOHNSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 408 AM MDT SAT MAY 30 2009 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-311300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 408 AM MDT (508 AM CDT) SAT MAY 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON ACROSS NORTHEAST WYOMING AND THE BLACK HILLS. SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO TONIGHT ACROSS NORTHWEST SOUTH DAKOTA. SEVERE THUNDERSTORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A COLD FRONT WILL MOVE ACROSS THE REGION ON SUNDAY BRINGING SHOWERS AND THUNDERSTORMS TO THE AREA. A FEW STORMS COULD PRODUCE SMALL HAIL AND GUSTY WINDS SUNDAY AFTERNOON. ANOTHER DISTURBANCE WILL CROSS THE AREA ON MONDAY BRINGING ANOTHER ROUND OF THUNDERSTORMS TO THE AREA. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 449 PM MDT SAT MAY 30 2009 WYZ054-302345- NORTHERN CAMPBELL- INCLUDING THE CITIES OF...DOWNTOWN GILLETTE...ROZET AND WYODAK 449 PM MDT SAT MAY 30 2009 ...STRONG THUNDERSTORM APPROACHING THE AREA... AT 448 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH PENNY SIZED HAIL...WIND GUSTS TO 50 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING. THIS STORM WAS LOCATED 4 MILES NORTHWEST OF DOWNTOWN GILLETTE...AND WAS MOVING EAST AT 10 MPH. LOCATIONS IMPACTED INCLUDE... DOWNTOWN GILLETTE... WYODAK... ROZET... THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 117 AND 145... JOHNSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 518 PM MDT SAT MAY 30 2009 WYZ056-310015- WESTERN CROOK- INCLUDING THE CITIES OF...KEYHOLE RESERVOIR... MOORCROFT AND PINE HAVEN 518 PM MDT SAT MAY 30 2009 ...STRONG THUNDERSTORM APPROACHING THE AREA... AT 518 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH PENNY SIZED HAIL...WIND GUSTS TO 50 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING. THIS STORM WAS LOCATED NEAR MOORCROFT...OR 25 MILES EAST OF DOWNTOWN GILLETTE...AND WAS MOVING EAST AT 10 MPH. LOCATIONS IMPACTED INCLUDE... MOORCROFT... KEYHOLE RESERVOIR... PINE HAVEN... THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 148 AND 168... JOHNSON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
543 PM MDT SAT MAY 30 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 5 W MOORCROFT 44.27N 105.05W
05/30/2009 E0.88 INCH CROOK WY PUBLIC
&&
MERICKSOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
611 PM MDT SAT MAY 30 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM HAIL MOORCROFT 44.27N 104.95W
05/30/2009 M1.75 INCH CROOK WY TRAINED SPOTTER
HAIL COVERED THE GROUND...PEA SIZE UP TO GOLF BALL
&&
MERICKSOSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 623 PM MDT SAT MAY 30 2009 WYZ055>058-310130- SOUTHERN CAMPBELL-WESTERN CROOK-WESTON-WYOMING BLACK HILLS- INCLUDING THE CITIES OF...CLARETON...MOORCROFT...OSAGE AND ROCHELLE 623 PM MDT SAT MAY 30 2009 ...STRONG THUNDERSTORMS APPROACHING THE AREA... AT 621 PM MDT...DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS WITH PENNY SIZED HAIL...WIND GUSTS TO 50 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 5 MILES EAST OF MOORCROFT TO 5 MILES WEST OF ROCHELLE...AND WERE MOVING EAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... MOORCROFT... ROCHELLE... UPTON... CLARETON... OSAGE... THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 149 AND 180... JOHNSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 739 PM MDT SAT MAY 30 2009 SDZ024>026-028>031-072-074-WYZ057-310245- CENTRAL BLACK HILLS-CUSTER CO PLAINS-HERMOSA FOOT HILLS- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-PENNINGTON CO PLAINS- RAPID CITY-SOUTHERN BLACK HILLS-STURGIS/PIEDMONT FOOT HILLS- WYOMING BLACK HILLS- INCLUDING THE CITIES OF...BEAR BUTTE...BEULAH... BLACK HAWK AND BLUE BELL 739 PM MDT SAT MAY 30 2009 ...STRONG THUNDERSTORMS APPROACHING THE AREA... AT 738 PM MDT...DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS WITH HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF BEULAH TO 6 MILES SOUTHWEST OF CRAZY HORSE MEMORIAL...AND WERE MOVING EAST AT 20 MPH. LOCATIONS IMPACTED INCLUDE... DEERFIELD RESERVOIR... BEULAH...CRAZY HORSE MEMORIAL...DOWNTOWN CUSTER AND SANATOR... STOCKADE LAKE... SYLVAN LAKE...BLUE BELL...ROCHFORD AND HARNEY PEAK... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 1 AND 61... THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 193 AND 207... JOHNSON
The Rapid City radar (KUDX), 104 km away, was scanning. The volume nearest the first event began at 02:07 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176266.